Alabama, 2024

Damaging Winds in Alabama, July 16, 2024

July 16, 2024 · NWS HUN · 3 events in 2 counties and zones

Multiple trough axes moved across northern Alabama during the morning into the afternoon hours on the 16th producing multiple rounds of at least scattered strong thunderstorms. A few of the thunderstorms that developed ahead of one of these boundaries in the afternoon hours produced some damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Multiple trough axes moved across northern Alabama during the morning into the afternoon hours on the 16th producing multiple rounds of at least scattered strong thunderstorms. A few of the thunderstorms that developed ahead of one of these boundaries in the afternoon hours produced some damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 16, 1:22 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 16, 1:22 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
222 PM CDT Tue Jul 16 2024

...New NEAR TERM, SHORT TERM...

.NEAR TERM...
(Tonight)
Issued at 222 PM CDT Tue Jul 16 2024

Shower and thunderstorm activity is beginning to really pick up
over the last 30 minutes in southern middle Tennessee. A decaying
outflow boundary moving southeast into this moderately unstable
air is likely producing this uptick in activity.

Looking at current meso-analysis, DCAPE values have increased to
between 900 and 1300 J/KG near this boundary. 3000 to 3500 J/KG of
SBCAPE is shown as well ahead of it. With low level lapse rates
between 7 and 8 degrees/km in place as well, an isolated stronger
thunderstorm producing wind gusts to around 50 mph is possible.
Very heavy downpours and frequent lighting will also be possible
with any thunderstorms with PWAT values around 1.8 inches.

Not expecting this convergence boundary to move much as the
outflow boundary falls apart this afternoon over northern Alabama.
However, it should provide enough of a focus mechanism given the
moderately unstable environment for scattered showers and
thunderstorms until this evening, when we lose daytime heating and
they should dissipate. Given the morning rain/storms in NE
Alabama, not sure now much convection we will see there this
afternoon.

Based on current dewpoints and expected cloud cover/convection,
not sure we will quite get to 105 in many locations. However,
there may be some locations west of the I-65 corridor that could
briefly get there before the sun goes down. Thus, leaving the Heat
Advisory in place until 8 PM.

&&

.SHORT TERM...
(Wednesday through Friday)
Issued at 222 PM CDT Tue Jul 16 2024

A cold front currently stretching from the western Great Lakes SW
into Kansas will be the next major player in our forecast over the
next few days. This front will take some time to sink southeast.

However, disturbances ahead of the front will likely push far
enough south late tomorrow morning into the afternoon hours, to
produce more widespread shower and thunderstorm activity across
northern Alabama. During the morning hours, there should be some
sunshine though. This will likely allow highs to climb into the
upper 80s to lower 90s later in the day, despite increasing cloud
cover and shower/storm chances. Shear will again be very weak.
Again though high PWAT values, decent low level lapse rates, and
moderate instability will likely allow for some strong thunderstorms
producing gusty winds to around 50 mph, frequent lightning, and
maybe pea size hail in strongest storms. The bulk of the activity
should develop during the afternoon and early evening hours. Not
looking like much of a break in rainfall and storms Wednesday
night. Some isolated flash flooding is not out of the question.
Despite some humid conditions (Dewpoints in the 72 to 76 degree
range), the lower temperatures should keep heat index concerns at
bay.

The front seems to slow down a bit late Wednesday night into
Thursday, before pushing more quickly southeast Thursday night.
Given the high PWAT values and strong forcing, this could extend
a flash flooding/minor flooding threat into the day on Thursday.
At this time, shear remains weak. So mainly strong storms are
expected to develop. This will keep high temperatures quite a bit
cooler, in the mid to upper 80s both Wednesday and Thursday.

Thursday night, rainfall chances drop significantly. In later
updates, these rain chances may be able to be taken out. For now
though, there is some disagreement how far south the front moves.
Therefore kept low chance in the forecast into Friday morning.

Shower and thunderstorm chances will likely increase again, as the
front moves northward Friday afternoon into Friday night.

&&

.LONG TERM...
(Friday night through Monday)
Issued at 405 AM CDT Tue Jul 16 2024

Medium-high shower/storm chances continue through the weekend as
the aforementioned front is forecast to stall to our southeast,
allowing higher rain chances in our southeastern counties
(Cullman, Marshall, Dekalb, Jackson) Friday before lifting back
northward due to high pressure off the east coast of Florida. High
temperatures in the 80s continue during this time and the need for
any Heat Products is not expected.

&&

.AVIATION...
(18Z TAFS)
Issued at 1242 PM CDT Tue Jul 16 2024

VFR conditions continue at both TAF sites currently. However, at
least isolated to scattered -TSRA are expect to develop over the
next 4-6 hours near the TAF sites. Thus, a tempo group was included
between 18Z and 22Z at both terminals. This activity may not last
as long at KMSL. With around 40 percent PoP, confidence is not
high that MVFR CIGS or VSBYS will impact either terminal, but a
possibility during that window. VFR conditions should return after
00Z. However, winds should keep any fog from forming overnight
despite some clearing.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 8 PM CDT this evening for ALZ001>007-016.

TN...Heat Advisory until 8 PM CDT this evening for TNZ096.

&&

NEAR TERM...KTW
SHORT TERM....KTW
LONG TERM....HC
AVIATION...KTW

In the hours before

Special weather statement, Jul 16, 12:19 PM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Huntsville AL
119 PM CDT Tue Jul 16 2024

ALZ006-009-TNZ096-097-161900-
Madison AL-Jackson AL-Franklin TN-Lincoln TN-
119 PM CDT Tue Jul 16 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JACKSON...
NORTHEASTERN MADISON...SOUTHEASTERN LINCOLN AND SOUTHWESTERN FRANKLIN
COUNTIES THROUGH 200 PM CDT...

At 119 PM CDT, Doppler radar was tracking a strong thunderstorm near
Huntland, or 14 miles northeast of Moores Mill, moving east at 15
mph.

HAZARD...Wind gusts in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Huntland, New Market, Smithland, Francisco, Beans Creek, Plevna,
Flintville, Elora, Estillfork, and Maxwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3513 8637 3512 8636 3513 8636 3512 8609
      3483 8617 3493 8648 3513 8641
TIME...MOT...LOC 1819Z 283DEG 12KT 3501 8637

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

JMS
Special weather statement, Jul 16, 12:34 PM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Huntsville AL
134 PM CDT Tue Jul 16 2024

ALZ006-009-TNZ096-161900-
Madison AL-Jackson AL-Lincoln TN-
134 PM CDT Tue Jul 16 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL JACKSON...
NORTHEASTERN MADISON AND SOUTHEASTERN LINCOLN COUNTIES THROUGH 200 PM
CDT...

At 134 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hazel Green, or 9 miles northeast of Meridianville, moving east at 15
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Moores Mill, Meridianville, Hazel Green, New Market, Lincoln, Molino,
Princeton, Fisk, Crystal Springs, and Hollytree.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3489 8662 3521 8651 3518 8638 3493 8647
      3483 8616 3474 8633
TIME...MOT...LOC 1834Z 283DEG 12KT 3500 8650

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

30
Special weather statement, Jul 16, 1:02 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Huntsville AL
202 PM CDT Tue Jul 16 2024

ALZ006-009-TNZ096-097-161945-
Madison AL-Jackson AL-Franklin TN-Lincoln TN-
202 PM CDT Tue Jul 16 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JACKSON...
NORTHEASTERN MADISON...SOUTHEASTERN LINCOLN AND SOUTHERN FRANKLIN
COUNTIES THROUGH 245 PM CDT...

At 201 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles southeast of Huntland, or 17 miles south of
Winchester, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Meridianville, Moores Mill, Hazel Green, Huntland, Skyline, New
Market, Lincoln, Hytop, Princeton, and Plevna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3489 8665 3498 8668 3511 8640 3508 8593
      3482 8612
TIME...MOT...LOC 1901Z 282DEG 49KT 3496 8621

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Kg
Special weather statement, Jul 16, 2:09 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Huntsville AL
309 PM CDT Tue Jul 16 2024

ALZ006-162100-
Madison AL-
309 PM CDT Tue Jul 16 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MADISON COUNTY THROUGH
400 PM CDT...

At 308 PM CDT, Doppler radar was tracking a strong thunderstorm over
northwestern Huntsville, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Huntsville, Madison, Moores Mill, Redstone Arsenal, Meridianville,
Owens Cross Roads, Gurley, Alabama A And M University, Marshall Space
Flight Center, and University Of Alabama In Huntsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3494 8634 3489 8634 3487 8635 3483 8633
      3481 8635 3479 8633 3479 8634 3476 8634
      3473 8636 3463 8636 3461 8633 3462 8679
      3485 8678
TIME...MOT...LOC 2008Z 261DEG 12KT 3476 8662

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AMP

The radar

The Northeast Alabama radar (KHTX), 50 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
July 16, 2:30 PM CST
Where
Madison County, 1.69 mi W of Huntsville Mills Arp
Measured
43 kt (49 mph) estimated gust
Property damage
$400
Reported by
Broadcast Media
Coordinates
34.749, -86.580

Railroad crossing bar was bent by the wind over a railroad crossing lighted signal structure.

Thunderstorm Wind, Colbert

When
July 16, 4:40 PM CST
Where
Colbert County, 1.96 mi ENE of Crooked Oak
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.586, -87.766

A decaying outflow boundary from strong storms moved north and knocked down a tree at the intersection of Indian Springs Circle and Underwood Mountain Road.

Thunderstorm Wind, Colbert

When
July 16, 4:45 PM CST
Where
Colbert County, 1.5 mi WSW of Margerum
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.759, -88.093

A decaying outflow boundary from strong storms moved north and knocked down a tree at the intersection Allsboro road and highway 72.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2024Every state in 2024This day in weather historyWarnings in Alabama, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208364, 1208365, 1208366.